Algebraic & Geometric Topology

Universal nowhere dense subsets of locally compact manifolds

Taras Banakh and Dušan Repovš

Full-text: Open access

Abstract

In each manifold M modeled on a finite- or infinite-dimensional cube [0,1]n, nω, we construct a closed nowhere dense subset SM (called a spongy set) which is a universal nowhere dense set in M in the sense that for each nowhere dense subset AM there is a homeomorphism h:MM such that h(A)S. The key tool in the construction of spongy sets is a theorem on the topological equivalence of certain decompositions of manifolds. A special case of this theorem says that two vanishing cellular strongly shrinkable decompositions A, of a Hilbert cube manifold M are topologically equivalent if any two nonsingleton elements AA and B of these decompositions are ambiently homeomorphic.

Article information

Source
Algebr. Geom. Topol., Volume 13, Number 6 (2013), 3687-3731.

Dates
Received: 8 February 2012
Accepted: 21 May 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715745

Digital Object Identifier
doi:10.2140/agt.2013.13.3687

Mathematical Reviews number (MathSciNet)
MR3248746

Zentralblatt MATH identifier
1281.57014

Subjects
Primary: 57N20: Topology of infinite-dimensional manifolds [See also 58Bxx] 57N40: Neighborhoods of submanifolds
Secondary: 57N45: Flatness and tameness 57N60: Cellularity

Keywords
Universal nowhere dense subset Sierpiński carpet Menger cube Hilbert cube manifold $n$–manifold tame ball tame decomposition

Citation

Banakh, Taras; Repovš, Dušan. Universal nowhere dense subsets of locally compact manifolds. Algebr. Geom. Topol. 13 (2013), no. 6, 3687--3731. doi:10.2140/agt.2013.13.3687. https://projecteuclid.org/euclid.agt/1513715745


Export citation

References

  • T Banakh, D Repovš, Universal meager $F_\sigma$–sets in locally compact manifolds, Comment. Math. Univ. Carolin. 54 (2013) 179–188
  • T Banakh, D Repovš, Universal nowhere dense and meager sets in Menger manifolds
  • M Barnsley, Fractals everywhere, Academic Press, Boston, MA (1988)
  • R Bennett, Countable dense homogeneous spaces, Fund. Math. 74 (1972) 189–194
  • J W Cannon, A positional characterization of the $(n-1)$–dimensional Sierpiński curve in $S^{n}(n \not= 4)$, Fund. Math. 79 (1973) 107–112
  • Z Čerin, On cellular decompositions of Hilbert cube manifolds, Pacific J. Math. 91 (1980) 47–69
  • T A Chapman, Lectures on Hilbert cube manifolds, Regional Conference Series in Mathematics 28, Amer. Math. Soc. (1976)
  • A Chigogidze, Infinite dimensional topology and shape theory, from: “Handbook of geometric topology”, (R J Daverman, R B Sher, editors), North-Holland, Amsterdam (2002) 307–371
  • C O Christenson, R P Osborne, Pointlike subsets of a manifold, Pacific J. Math. 24 (1968) 431–435
  • R J Daverman, Decompositions of manifolds, Pure and Applied Mathematics 124, Academic Press, Orlando, FL (1986)
  • R D Edwards, The solution of the $4$–dimensional annulus conjecture (after Frank Quinn), from: “Four-manifold theory”, (C Gordon, R Kirby, editors), Contemp. Math. 35, Amer. Math. Soc. (1984) 211–264
  • R Engelking, General topology, 2nd edition, Sigma Series in Pure Mathematics 6, Heldermann, Berlin (1989)
  • K Falconer, Fractal geometry, 2nd edition, Wiley, Hoboken, NJ (2003)
  • S-t Hu, Theory of retracts, Wayne State University Press, Detroit (1965)
  • R C Kirby, Stable homeomorphisms and the annulus conjecture, Ann. of Math. 89 (1969) 575–582
  • K Menger, Allgemeine raume und Cartesische raume zweite mitteilung: Uber umfassendste $n$–dimensional mengen, Proc. Akad. Amsterdam 29 (1926) 1125–1128
  • E E Moise, Affine structures in $3$–manifolds, V: The triangulation theorem and Hauptvermutung, Ann. of Math. 56 (1952) 96–114
  • F Quinn, Ends of maps, III: Dimensions $4$ and $5$., J. Differential Geom. 17 (1982) 503–521
  • T Radó, Uber den begriff der Riemannschen fläche, Acta Sci. Math. (Szeged) 2 (1924) 101–121
  • D Repovš, P V Semenov, Continuous selections of multivalued mappings, Mathematics and its Applications 455, Kluwer Academic Publishers, Dordrecht (1998)
  • H Toruńczyk, On ${\rm CE}$–images of the Hilbert cube and characterization of $Q$–manifolds, Fund. Math. 106 (1980) 31–40
  • G T Whyburn, Topological characterization of the Sierpiński curve, Fund. Math. 45 (1958) 320–324